Codeine increases risk of death in some children, FDA warns

Warning follows reports of children dying after taking drug to treat surgery pain

SILVER SPRING, Md. — Children who take a class of opioid pain relievers after certain surgeries may be at risk of death, the Food and Drug Administration warned Wednesday.

The FDA issued the warning after receiving reports of three children who died and one who experienced a life-threatening case of respiratory depression after taking codeine following tonsil- and adenoid-removal surgery.

According to the FDA, enzymes in the liver convert codeine to morphine when it enters the body. But in some people called ultrarapid metabolizers, the process happens faster and more completely than in other people, which appears to be the case in the four children.

The children received the surgeries to treat obstructive sleep apnea syndrome and took doses of codeine, a drug commonly found in prescription pain relievers and cough suppressants, that the agency said were within the typical dose range.


Interested in this topic? Sign up for our weekly DSN Collaborative Care e-newsletter.

Login or Register to post a comment.